Potassium Overdose


Potassium is an important mineral needed for the human body. The balancing act of Potassium is crucial for biological functions of the body. It acts as an electrolyte and maintains the body balance alongside balancing the pH level and blood pressure. However, the level of potassium can be really a matter of concern. If the potassium amount in the body exceeds the acceptance level, them irregularities are observed. The condition can be critical, and it leads to a serious situation like Hyperkalemia. Adequate Potassium is required for bodily functions, but it is also important to check the level of it in the body.


Amount of Potassium Overdose

The doctors are divided over the exceeding amount of Potassium intake. If the average figures of the doctors are taken into the account then, 4.7 mg per day of Potassium should be adequate for a grown adult. However, the amount might differ with individual. Medical world says that the sufficient amount of Potassium is 3.5 to 5.0 mEq/L. Anything exceeding the amount could be dangerous for human health. According to doctors, this is the average amount for an adult; however, it might show a slight difference in accordance with body resistance of individual.

Symptoms of Potassium Overdose

Potassium is an essential mineral and therefore it is important to understand the causes of high potassium level of the body. The causes directly implicate the Symptoms of Potassium Overdose. Potassium is generally excreted by the Kidney and malfunctioning of the Kidney can lead to Potassium Overdose. It actually rises to a syndrome called Hyperkalemia. However, Potassium level can also increase due to drugs especially birth control pills and non-inflammatory drugs.


The most common symptom of the Potassium Overdose is imbalanced blood pressure. Blood pressure gets highly deregulated and in that case patient must seek medical advice.

It has been observed that Stomach cramps are very common in case of Potassium Overdose. Apart from it Diarrhea, vomiting, irritability are also associated with the syndrome. Potassium Overdose also causes tremendous amount of fatigue and patient gets tired very easily.


The muscles and nervous system might see fluctuation and collapse in case of Potassium Overdose. Symptoms of sensation in hand, feet and tongue are also noticed.

The serious impact of Potassium Overdose comes with irregular heartbeat and kidney malfunctioning.

Doctors say that if the Potassium Overdose is brought to the notice of the doctor as soon as possible, then respiratory failure might become highly possible. On the other hand, paralysis, kidney failures are also possible. So, it is very important to observe the symptoms of the Potassium Overdose and patient should be immediately given medical treatment. Doctors say that Potassium overdose might harm the patient with an adverse effect on Kidney and heart. However, if the symptoms are identified at an early stage then the risks and the effect could be minimized. So, if you are in potassium dosage then you should be very careful about the symptoms.


Treatment of Potassium Overdose

The main course of treatment for Potassium Overdose follows the reduction of the Potassium in the blood. Doctors generally have two options for that; one is to send the excessive potassium into the cells, and another one is to excrete the potassium through urine or feces. The earlier method is followed when the patient does not have a high amount of Potassium Overdose. However, doctors might follow the second path in case of severe overdose.

Calcium gluconate, sodium bicarbonate, diuretics, sorbitol or insulin are generally instructed for the first process in which the potassium can be sent back to the cell. However, dialysis might be carried out in case of severe condition. Patient should be immediately brought to the doctor for smooth and fast treatment.

Similar Posts:


3 thoughts on “Potassium Overdose

  • Pingback: Potassium Overdose – Amount, Symptoms, Treatment – healthnwealth1

  • 07/04/2017 at 7:39 pm
    Permalink

    Ive been told to take a potass. tablet when I get muscle cramping, however I was concerned because that would mean taking up to 6 tabs per day. The bottle I have, says take 1 tab daily with food, thus my concern of overdose or unneccessarily taking too much your article answered all my ??’s thank you.
    Donna Fletcher
    donnasan@gmail.com

    Reply
  • 07/04/2017 at 7:39 pm
    Permalink

    Ive been told to take a potass. tablet when I get muscle cramping, however I was concerned because that would mean taking up to 6 tabs per day. The bottle I have, says take 1 tab daily with food, thus my concern of overdose or unneccessarily taking too much your article answered all my ??’s thank you.
    Donna Fletcher
    donnasan@gmail.com

    Reply

Leave a Reply

Your email address will not be published.